Indiana, 2011

Flash Flooding and Flooding in Indiana, June 20, 2011

June 20, 2011 · NWS IND · 25 events in 9 counties and zones

A line of thunderstorms developed along a warm front moving northeast through central Indiana during the early morning hours of June the 20th. The initial severe impacts came in the form of large hail, but transitioned to a wind damage threat as the morning wore on.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$6,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms developed along a warm front moving northeast through central Indiana during the early morning hours of June the 20th. The initial severe impacts came in the form of large hail, but transitioned to a wind damage threat as the morning wore on. A couple flash flood warnings were issued as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 11:54 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 19, 11:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1254 AM EDT MON JUN 20 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
AN ACTIVE...CHANGEABLE WEATHER PATTERN IS EXPECTED THROUGH THURSDAY.
A LINGERING WARM FRONT  OVER ILLINOIS AND INDIANA WILL CONTINUE
TO PROVIDE A FOCUS FOR SHOWERS AND STORMS THROUGH EARLY THIS WEEK.
ON MONDAY...THE FRONT IS EXPECTED TO PUSH NORTH AS LOW PRESSURE
DEEPENS IN THE NORTHERN PLAINS. THIS WILL ALLOW MUCH WARMER AND
VERY HUMID AIR TO SURGE INTO CENTRAL INDIANA FROM THE SOUTHWEST AND
PROVIDE AMPLE MOISTURE FOR THUNDERSTORM DEVELOPMENT. HIGH
TEMPERATURES ON MONDAY AND TUESDAY WILL REACH THE UPPER 80S TO AROUND
90 AT MANY SPOTS...WITH HIGH HUMIDITY.

A COLD FRONT IS THEN EXPECTED TO PUSH ACROSS THE REGION ON
WEDNESDAY AND THURSDAY...BRINGING CHANCES FOR MORE SHOWERS AND
STORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN ACROSS INDIANA ON
FRIDAY THROUGH SUNDAY...BRINGING A RETURN TO DRY AND COOLER WEATHER.

&&

.NEAR TERM /REST OF TONIGHT/...

EARLIER MCV MAINLY STAYED SOUTH OF FORECAST AREA...AND RADAR HAS
BEEN CALM EVER SINCE. REDUCED POPS OVER THE NORTHERN PORTIONS OF
CENTRAL INDIANA AFTER MIDNIGHT. HOWEVER...DID NOT WANT TO ENTIRELY
PULL MENTION OF THUNDERSTORMS BECAUSE OF ACTIVITY BLOWING UP OVER
EASTERN KANSAS...AS WELL AS SOUTHERN ILLINOIS. AS A RESULT...THERE
IS STILL THE POSSIBILITY OF CONVECTION ACROSS THE FAR SOUTHERN
PORTIONS OF CENTRAL INDIANA LATE TONIGHT.

TEMPS...DO NOT SEE ANY REASON WHY THE SAME TREND THE LAST FEW NIGHTS
WOULDN/T PREVAIL TONIGHT. SO...MADE NO CHANGES TO CURRENT OVERNIGHT
LOWS...STILL EXPECTING MID TO UPPER 60S.

UPDATED GRIDS HAVE BEEN SENT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN
AND WILL USE A BLEND. WARM FRONT IS EXPECTED TO SURGE NORTHWARD ON
MONDAY AFTERNOON AS THE NEXT SHORT WAVE IS EXPECTED TO ARRIVE. GFS
310K ISENTROPIC SURFACE SHOWS DECENT UPGLIDE BY 18Z WITH SPECIFIC
HUMIDITY/S IN EXCESS OF 8 G/KG. THUS WE ARE DEALING WITH A VERY
MOIST AIR MASS. FURTHERMORE FORECAST SOUNDINGS SHOW A NEARLY
SATURATED COLUMN WITH HIGH CAPE AND LI/S LESS THAN -5. GIVEN THIS
INSTABILITY AND THE ACTIVE PATTERN WITH THE LINGERING SURFACE
BOUNDARY WILL CONTINUE TO KEEP HIGHER POPS IN THE
FORECAST...FOCUSING BEST CHCS NEAR THE FRONT. GIVEN THE EXPECTED
CLOUDS AND PRECIPITATION WILL LEAN COOLER THAN MAVMOS...USING A
BLEND.

STRONGER RIDGING ALOFT IS EXPECTED TO BUILD ACROSS CENTRAL INDIANA
ON MONDAY NIGHT. FORECAST SOUNDINGS SHOW ATMOSPHERE BECOMING
CAPPED IN THE WARM SECTOR AS 700MB TEMPS SURGE IN EXCESS OF
10C...AND CONVECTIVE TEMPERATURES ARE TOO HIGH TO REACH. THUS WILL
AIM FOR PTCLDY BUT WARM CONDITIONS.

AS THE UPPER RIDGE SLIDES EAST ON TUESDAY AND TUESDAY NIGHT
FAVORABLE INSTABILITY WILL ONCE AGAIN EXIST AS FORECAST SOUNDINGS
SHOW CAPE IN EXCESS OF 3000 J/KG AND LI/S OF LESS THAN -8. THUS
WILL ONCE AGAIN KEEP CHANCES FOR SHOWERS AND STORMS DURING THE
AFTERNOON AND EVENING HOURS. GIVEN THE VERY WARM AIR MASS OVER THE
AREA WILL TREND HIGHS AND LOWS TOWARD THE WARMER MAVMOS VALUES
WHICH LOOK VERY REASONABLE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...

ECMWF AND GFS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL
PATTERN AND WILL USE A BLEND. WARM AND HUMID AIR MASS LOOKS TO BE
IN PLACE AHEAD OF THE COLD FRONT THAT WILL PASS ON
WEDNESDAY...THUS WILL KEEP TSRA MENTIONS AT THAT TIME AND CONTINUE
CHANCES INTO THURSDAY. BROAD CYCLONIC FLOW WILL REMAIN ON
THURSDAY WITH COOLER AIR ALOFT THAT COULD RESULT IN SOME
INSTABILITY SHOWERS.

COOLER AND DRIER NORTHERLY FLOW WILL BUILD ACROSS INDIANA FOR
FRIDAY THROUGH NEXT SUNDAY AS LARGE CANADIAN HIGH PRESSURES SLOWLY
DIVES SOUTH THROUGH THE WEEKEND AS RIDGING BUILDS ALOFT. MEXMOS
POPS LOOK TOO HIGH AS THEY ARE LEANING TOWARD CLIMATOLOGY TOO MUCH
FOR THIS TIME OF YEAR GIVEN THIS PATTERN. THUS WILL KEEP A DRY
FORECAST FOR NOW FOR NEXT WEEKEND.

&&

.AVIATION.../DISCUSSION FOR THE 200600Z TAFS/...

ISOLATED CONVECTION IS POSSIBLE NEAR THE SOUTHERN SITES BEFORE
12Z...BUT BETTER CHANCES FOR CONVECTION WILL COME AFTER 12Z AS A
WARM FRONT MOVES NORTH. BY 18Z OR SO CHANCES WILL BEGIN TO DIMINISH
AS UPPER RIDGING BUILDS IN. FOR NOW WILL USE A COMBINATION OF CB AND
VCTS TO HIGHLIGHT THREAT. STORM THREAT SHOULD EB GONE BY 00Z.

OTHER PROBLEM IS FOG TONIGHT. GROUND FOG IS LIKELY WITH LIGHT WINDS
AND PLENTIFUL LOW LEVEL MOISTURE. FOR NOW WILL GO WITH MVFR
CONDITIONS AND MENTION AREAS OF DENSE FOG NEARBY WITH BCFG. FOG WILL
BURN OFF QUICKLY AFTER SUNRISE.

WINDS WILL HAVE A SOUTHERLY COMPONENT AND LESS THAN 15 KNOTS THROUGH
THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...TDUD
SHORT TERM...PUMA
LONG TERM....PUMA
AVIATION...MK/50
Hazardous weather outlook, Jun 19, 8:33 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT SUN JUN 19 2011

INZ021-028>031-035>049-057-210145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-RUSH-
933 PM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR TONIGHT.
THESE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE...HOWEVER
LIGHTNING IS A HAZARD WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY THROUGH
TUESDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SEVERE WEATHER OR
FLOODING REPORTS TONIGHT AND MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>056-060>065-067>072-210145-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
933 PM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR TONIGHT.
THESE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE...HOWEVER
LIGHTNING IS A HAZARD WITH ANY THUNDERSTORM.

LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH AND
LOWER WHITE RIVER. SEE LATEST FLOOD STATEMENTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT.
THERE IS A SLIGHT RISK STORMS ON MONDAY AND TUESDAY MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE.

LOW LAND FLOODING MAY OCCUR ALONG PORTIONS OF THE WABASH AND
LOWER WHITE RIVER THROUGH EARLY THIS WEEK. SEE LATEST FLOOD
STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY SEVERE WEATHER OR
FLOODING REPORTS TONIGHT AND MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Evansville,IN radar (KVWX), 106 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 flood, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
June 20, 1:00 AM EST to 1:02 AM EST
Where
Martin County, 2.14 mi SSW of Mt Olive
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.770, -86.690

Hail, Lawrence

When
June 20, 1:03 AM EST to 1:05 AM EST
Where
Lawrence County, 1.08 mi W of Williams
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.800, -86.650

Hail, Lawrence

When
June 20, 1:25 AM EST to 1:27 AM EST
Where
Lawrence County, 0.88 mi NW of Mitchell
Measured
1.25 in hail
Reported by
Public
Coordinates
38.740, -86.480

Hail, Lawrence

When
June 20, 1:29 AM EST to 1:31 AM EST
Where
Lawrence County, 0.88 mi NW of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -86.480

Hail, Lawrence

When
June 20, 1:36 AM EST to 1:38 AM EST
Where
Lawrence County, 0.88 mi NW of Mitchell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.740, -86.480

Hail, Morgan

When
June 20, 2:58 AM EST to 3:00 AM EST
Where
Morgan County, 0.65 mi ESE of Martinsville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.425, -86.420

Hail, Morgan

When
June 20, 3:01 AM EST to 3:03 AM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.420, -86.420

Hail, Johnson

When
June 20, 3:19 AM EST to 3:21 AM EST
Where
Johnson County, 2.14 mi SSE of Greenwood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.590, -86.110

Hail, Morgan

When
June 20, 3:20 AM EST to 3:22 AM EST
Where
Morgan County, Mooresville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.370

Hail, Johnson

When
June 20, 3:45 AM EST to 3:47 AM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
1.5 in hail
Reported by
Public
Coordinates
39.620, -86.110

Hail, Johnson

When
June 20, 3:55 AM EST to 3:57 AM EST
Where
Johnson County, 0.69 mi N of New Whiteland
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -86.100

Hail, Marion

When
June 20, 4:37 AM EST to 4:39 AM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -86.150

Hail, Marion

When
June 20, 4:38 AM EST to 4:40 AM EST
Where
Marion County, 2.12 mi E of Shooters Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
39.830, -86.130

Hail, Johnson

When
June 20, 4:55 AM EST to 4:57 AM EST
Where
Johnson County, Bargersville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.520, -86.170

Flood, Johnson

When
June 20, 6:02 AM EST to 12:00 PM EST
Where
Johnson County, 1.86 mi W of New Whiteland to 2.08 mi WSW of New Whiteland
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.552, -86.135

Numerous roads were reported with water over the road and closed in Johnson County, especially near New Whiteland.

Flood, Marion

When
June 20, 6:53 AM EST to 12:00 PM EST
Where
Marion County, 0.44 mi N of Warren Park to 0.78 mi NE of Warren Park
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.786, -86.051

Numerous roads were reported to have water over them and some were even closed across the Indianapolis metro area due to heavy thunderstorm rainfall.

Thunderstorm Wind, Shelby

When
June 20, 7:17 AM EST
Where
Shelby County, 1.78 mi N of Fenns
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.475, -85.794

Power lines were downed near County Road 350 South and Columbus Road due to damaging thunderstorm wind gusts.

Flood, Shelby

When
June 20, 7:17 AM EST to 12:00 PM EST
Where
Shelby County, 1.44 mi WSW of Blue Ridge to 0.7 mi SW of Rays Crossing
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.514, -85.656

Numerous roads were reported with water over them and also closed, in and near the Shelbyville area, due to heavy thunderstorm rainfall.

Thunderstorm Wind, Decatur

When
June 20, 7:50 AM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.340, -85.480

Trees and power lines were reported down in this location due to damaging thunderstorm wind gusts.

Flood, Hamilton

When
June 20, 8:32 AM EST to 11:00 AM EST
Where
Hamilton County, 1.25 mi NE of Indianapolis Metro A to 1.12 mi NNE of Indianapolis Metro A
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.943, -86.034

Water was over the roadway at 106th Street between Hague and Allisonville Roads due to thunderstorm heavy rainfall.

Hail, Hendricks

When
June 20, 8:48 AM EST to 8:50 AM EST
Where
Hendricks County, 2.54 mi NNE of Plainfield
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.734, -86.381

Hail, Marion

When
June 20, 9:02 AM EST to 9:04 AM EST
Where
Marion County, 1.91 mi NNW of Edgewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.707, -86.129

Flash Flood, Marion

When
June 20, 9:05 AM EST
Where
Marion County, 2.16 mi E of Edgewood to 0.64 mi ESE of Southport
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$500
Reported by
Broadcast Media
Coordinates
39.686, -86.080

WISH-TV reported a few spots in eastern and southeast portions of Marion County where water is waist to six feet deep due to thunderstorm heavy rainfall.

Flash Flood, Shelby

When
June 20, 9:50 AM EST to 12:00 PM EST
Where
Shelby County, 2.91 mi NNW of Bengal to 3.12 mi NNW of Bengal
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$3,000
Reported by
NWS Employee
Coordinates
39.508, -85.944

A retired NWS employee reported ankle deep water in a house due to thunderstorm heavy rainfall. The house is on County Road 100 South, one mile east of Sugar Creek.

Flash Flood, Marion

When
June 20, 9:58 AM EST to 12:00 PM EST
Where
Marion County, 0.87 mi N of Millersville to Millersville
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$500
Reported by
COOP Observer
Coordinates
39.863, -86.081

Many roads were reportedly flooded in northeast Marion County with water easily flowing one to two feet deep in some spots. Some of the worst areas were along portions of Johnson Road and the intersection of Kessler and Binford Boulevards, near 59th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328438, 329124, 329125, 329126, 329127, 329128, 329129, 329130, 329133, 329134, 329136, 329140, 329142, 329146, 329324, 329331, 329159, 329328, 329163, 329322, 329170, 329177, 329312, 329306, 329318.